Clinical Practice Guidelines

Management of diabetes phone calls

    • See also:

      Diabetic ketoacidosis
      New presentation, mildly ill
      Hyperglycaemic, mildly ill diabetic patients (already on insulin)
      Diabetes Mellitus & Surgery
      Diabetes at RCH (website of the Diabetes service at RCH)


      Diabetic patients or their parents frequently call the hospital for telephone advice. It is vital that the information provided is accurate and consistent. If unsure about the appropriate advice, consult the on-call Endocrine Fellow/Consultant.

      Advice on changes to insulin dose for acute problems (ie. when child is unwell) can be given. However, ongoing problems with insulin regimens and blood sugars should be referred to the Diabetes Educators.


      Record the following on the Diabetic phone call Register:

      • Name and age of child
      • Duration of diabetes
      • Current insulin brand, dosage and frequency of injection
      • Reason for call
      • Blood sugar readings for past two to four days, if available
      • Action taken

      Management of hyperglycaemia

      hyperglcaemia thumb

      See Hyperglycemia phone call flow chart

      Consider the following contributing causes:

      • isolated reading
      • intercurrent illness
      • insulin omission
      • poor dietary compliance
      • problems with glucometer
      • problems with injection method
      • poor clinic attendance

      NB. DO NOT give extra insulin in response to one high sugar reading with negative ketones

      See also: Sick Day management(parent information)

      Document and notify Diabetic Educators of phone call

      Management of hypoglycaemia

      see  Hypoglycemia phone call flow chart                                                                                                                           HYPOflowchart_v4e thumb

      Consider the following contributing causes:

      • insufficient intake
      • too much insulin (esp. newly diagnosed or just off steroid therapy)
      • intercurrent illness (consider using minidose glucagon rescue- see flow chart and text below)
      • sports related
      • alcohol related

      Document and notify Diabetic Educators of phone call

      Hypoglycaemia foods

      • Advise a high GI food (e.g. jelly beans, honey, sweetened condensed milk), followed by 1-2 serves oflower GI food (e.g. biscuits, bread (2 slices of bread = 1 serve))

      Minidose glucagon rescue for hypoglycaemia in Type 1 diabetes mellitus

      • Minidose glucagon rescue is used to manage hypoglycaemia when the child is unwell, not eating or drinking and the BGL is < 4 mmol/L.
      • The objective of using glucagon in this way is to raise blood glucose levels temporarily without the side effects of larger doses of glucagon such as nausea and vomiting.
      • This can allow the child time to recover sufficiently to tolerate sips of sugar-containing fluid and prevent ED presentation/hospital admissions.

      Minidose glucagon administration

      • Make up glucagon as directed (1 ml of water into vial of 1 mg glucagon)
      • Draw up in insulin syringe

      Minidose glucagon - Initial doses (administer S/C):

       Age (yrs)  Dose of glucagon Mark on insulin syringe
       < 2  20 mcg (0.02mg)  2 unit mark
       2-15  10 mcg per yr of age  1 unit per year of age
       >15  150 mcg (0.15mg)  15 unit mark

      Minidose glucagon- ongoing management:

      •  Check BGL at 30 mins: 
        • - if > =5.5 mmol/L, check BGL hourly, reduce next insulin by 10%
        • - if < 5.5 mmol/L, consider 2nd dose of glucagon at double initial dose (eg. if 5 units initially, give 10 units for second dose)
      • If ongoing low BGL (<5.5 mmol/L) despite 2 doses of glucagon and/or not tolerating oral fluids - arrange ED presentation
      • Ongoing management of fluids/insulin as per sick day management
      • After glucagon is reconstituted, keep in refrigerator and discard after 24 hrs


      Management of insulin pump problems

      see  insulin pump call flow chart


      Examples of common phone calls and typical advice

      1. "I've run out of insulin"
        - never advise skipping a dose
        - get script from GP/fax to pharmacy/local hosp.
      2. "I've given my child the wrong dose"
        - too much - extra serves - recheck BGL
        - too little - observe BGL -check ketones
      3. "I'm not sure I injected all the insulin"
        -reassure -observe -check ketones
      4. "My child just had a seizure"
        -check BGL - follow hypoglycaemia flowchart
        -Ambulance: advise to dial 000
      5. "My child is having a seizure"
        - Give IM glucagon
             < 25kg: 0.5mg (1/2 vial)
             >25kg: 1mg (1 vial)
        - Ambulance: advise to dial 000
        - Check BGL
      6. "I think my insulin pump is faulty"
        -calculate total daily dose
        - stop pump
        - give 1/6 total daily dose by short acting pen and continue 4 hourly until review by team/educator.
      7. "I'm wearing a continuous glucose monitor and it's beeping or has dislodged"
        - remove and return on next working day.
      8. "My child has diabetes and has just been drinking or taken drugs"
        - check BGL, follow appropriate flowchart
        - ensure food is eaten before bed and that someone will check BGL overnight
        - wake at normal time for food and insulin in morning


      Proforma letters are available from the Endocrine Office for travel, learner permits etc. Please ask family to ring 9345 5951 on the next working day.

      Please complete Diabetes phone call form, to notify educators that patients have rung the hospital out of hours. Parents should be asked to contact the diabetes educators during office hours where required.